Patients Quit Epilepsy Medications Early That Cause Damage Bones

0
42
Patients Quit Epilepsy Medications Early That Cause Damage Bones

Anti-epileptic drugs (AEDs), the first treatment choice for epilepsy and seizure prevention, are known for such potential side effects as dizziness, drowsiness, and weight gain. But a growing body of research is also raising the possibility of bone abnormalities caused by long-term use of AEDs, especially older forms of these therapies.

In children being treated for epilepsy, who are in a critical growth period of life, damage to bone health can cause serious disabilities.A group of pediatric researchers reviewed published research to compare the impact of traditional and new AED drugs on bone health. Their study, “The Impact of Anti-Epileptic Drugs on Growth and Bone Metabolism,” was published in the International Journal of Molecular Medicine.

Researchers found that more than 50% of AED-treated patients suffer from bone abnormalities. Observational studies representing 68,973 patients with epilepsy have reported reduction of bone mass density (BMD) and increased incidence of fracture.